Alabama, 2001Damaging Wind in Alabama, May 27, 2001
May 27, 2001 · NWS MOB · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 27, 2:30 PM CST, 49 minutes earlier.
Area forecast discussion, May 27, 2:30 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
330 PM CDT SUN MAY 27 2001
SERIES OF S/W IN NORTHWEST FLOW ALOFT PASSING OVER CWA THROUGH
TUESDAY WITH BEST CHANCES OF SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON ON MEMORIAL DAY. BOTH ETA AND AVN HAVE A STRONG SHORTWAVE
APPROACHING THE CWA EARLY MONDAY AFTERNOON. THE COMBINATION OF
INCREASING INSTABILITY AND PRECIPITABLE WATER...AND THE INTERACTION
OF THE S/W WITH A WELL DEVELOPED SEA BREEZE AND LEFTOVER OUTFLOW
BOUNDARIES...WILL LEAD TO SOME DECENT CHANCES OF PRECIPITATION.
WILL BUMP UP POPS TO LIKELY (60 PERCENT) FOR MONDAY ACROSS THE
CWA...EXCEPT 40 PERCENT IN MORE STABLE MARINE ENVIRONMENT ALONG THE
COAST.
EXTENDED...H5 LOW CONTINUES TO LIFT NORTHEAST AWAY FROM CONUS AS
NORTHWEST FLOW ALOFT TRANSITIONS TO ZONAL FLOW AFTER MIDWEEK. A
CHANCE OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE LEFT IN
THE EXTENDED AS A SERIES OF SHORTWAVES WILL TRAVERSE THE REGION
THROUGH NEXT WEEKEND...BUT WITH LESSER MOISTURE TO WORK WITH. WILL
KEEP TEMPERATURES VERY CLOSE TO CLIMATE NORMS.
MARINE...SOUTHWEST WINDS CONTINUING AT 10 TO 15 KNOTS MAX WITH NO
ADVISORY CRITERIA BEING MET THROUGH EXTENDED. SCATTERED SHOWERS OR
THUNDERSTORMS OFFSHORE MONDAY EVENING/NIGHT...EXCEPT NUMEROUS OVER
MOBILE BAY.
FIRE..AFTERNOON RH WILL REMAIN ABOVE WATCH/WARNING CRITERIA AS
ONSHORE FLOW PERSISTS AND CLOUDS/PRECIPITATION CHANCES INCREASE ON
MONDAY.
PRELIMINARY NUMBERS...
MOB TB 070/083 069/087 070 22264
PNS BB 071/084 072/086 073 22243
DTS BB 073/082 072/084 072 22243
GZH TB 066/082 066/085 064 22464
2R0 TB 065/082 065/086 065 22464
61A TB 064/083 063/0*84 064 22464
/22
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
In the hours before
Special weather statement, May 27, 11:10 AM CST, 4 hours 9 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-280300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1210 PM CDT SUN MAY 27 2001
...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER
INTERIOR PORTIONS OF SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA...
THIS SUNDAY AFTERNOON...A WEAK FRONTAL ZONE EXTENDS EAST-WEST ACROSS
CENTRAL ALABAMA AND MISSISSIPPI. THIS FRONT WILL SERVE TO AID IN THE
INITIATION OF SHOWERS AND THUNDERSTORMS BY EARLY AFTERNOON. SOME
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE PRIMARY
THREAT...ALTHOUGH THE OCCURRENCE OF LARGE HAIL ON AN EXTREMELY
ISOLATED BASIS CANNOT BE RULED OUT.
THE LATEST SATELLITE AND RADAR OBSERVATION TRENDS AROUND NOON SHOW
DEVELOPING THUNDERSTORMS FROM JUST SOUTHEAST OF JACKSON, MS EAST
OVER TO NEAR WAYNE COUNTY MISSISSIPPI. THESE STORMS ARE EXPECTED TO
PRODUCE RAIN-COOLED OUTFLOWS THAT WILL SAG SOUTHWARD DURING THE
AFTERNOON AND INITIATE THE EXPECTED THUNDERSTORMS.
THE PRIMARY THREAT AREA THIS AFTERNOON FOR SEVERE THUNDERSTORMS WILL
BE MAINLY TO THE NORTH OF A LINE FROM HATTIESBURG,MS EAST OVER TO TO
CHATOM,AL...EVERGREEN,AL AND THEN FURTHER EAST TO 30 MILES
NORTH OF ANADALUSIA,AL. CLOSER TO THE COAST...THE SEA-BREEZE IS
EXPECTED TO BE THE MAIN FOCUS FOR SCATTERED SHOWERS AND
THUNDERSTORMS. AS THE ATMOSPHERIC INSTABILITY WILL BE FAR LESS
ALONG THE COASTAL COUNTIES OF NW FLORIDA AND SOUTH ALABAMA THIS
AFTERNOON...WIND GUSTS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS
(IE.. < 58 MPH).
SINCE THE EXPECTED SEVERE WEATHER IS EXPECTED TO BE ON AN ISOLATED
BASIS...ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM
SPOTTERS SHOULD NOT BE REQUIRED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
Thunderstorm Wind, Covington
- When
- May 27, 3:19 PM CST to 3:21 PM CST
- Where
- Covington County, River Falls
- Measured
- 50 kt (58 mph)
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.350, -86.550
Several trees and power lines were blown down by high thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Oklahoma, May 27 to 28, 20011 death · 4 injured · $25 million · F1 · 194 events
- Tornado in New Jersey, May 27, 2001$1.0 million · F2 · 1 event
- Tornado and Hail in Kansas, May 27, 2001$935,000 · F0 · 80 events
- Hail and Damaging Wind in Pennsylvania, May 27, 200119 injured · 1.5 in hail · 2 events
- Hail and Damaging Winds in Oklahoma, May 27 to 28, 2001$499,000 · 2 in hail · 49 events
- Tornado and Hail in Maryland, May 27, 2001$514,000 · F1 · 9 events
- Tornadoes and Hail in Virginia, May 27, 2001$448,000 · F1 · 11 events
- Tornadoes and Hail in Mississippi, May 27 to 28, 2001$168,000 · F0 · 28 events
- Hail and Damaging Winds in New York, May 27, 20012 injured · $150,000 · 59 kt wind · 8 events
- Hail and Damaging Winds in Texas, May 27 to 28, 20011 injured · $50,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Oklahoma, May 27, 2001$130,000 · 69 kt wind · 7 events
- Hail and Damaging Wind in Kansas, May 27, 20012.5 in hail · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245034.